JIA can have different effects on your body, though your symptoms may vary from day to day.
Flare-ups of JIA (where symptoms get worse) can happen after:
- periods of stress
- changes in medication.
But they can often happen for no apparent reason.
- reduce your appetite
- reduce energy levels
- cause joint pain, swelling and stiffness.
Sometimes you'll be able to manage the symptoms with an non-steroidal anti-inflammatory drug (NSAID) such as ibuprofen for a few days or weeks. But if your symptoms are troubling you or they carry on you should contact your rheumatology team.
Your joints may feel stiffer after resting, for example first thing in the morning.
To help with stiffness. you should do some gentle activity. Swimming can be very good, especially in a warm pool. You might need to adapt this if you're having a flare-up.
JIA can affect sleep patterns. You may also feel fed up as a consequence of joint pains, frustrated at not being able to do everything you want to, or due to difficulties with medication. It's very important to share these concerns with the paediatric/adolescent rheumatology team.
Between 10 and 20% of people with JIA will develop a potentially serious inflammatory eye condition called uveitis.
As many as half of young people who develop uveitis could develop complications, such as cataracts or glaucoma, or need eye surgery. If it's left untreated, uveitis can potentially lead to sight loss.
Uveitis can cause pain and redness in the eyes, but it can also develop without any noticeable symptoms. The type most associated with JIA, chronic anterior uveitis, doesn't cause any pain or redness.
It's important to be screened by an eye specialist (ophthalmologist) so that it doesn't go undetected. They'll check your sight and then carry out an exam with a bright light. The exam is painless.
The treatment for uveitis is initially steroid drops. Drugs called methotrexate, tocilizumab and adalimumab can also be prescribed. Arthritis Research UK is funding studies which are looking at the effectiveness of these drugs in treating uveitis.
JIA probably won't affect puberty, but sometimes arthritis or some medications (for example steroids) can make the changes of puberty happen later.
In girls, periods can become irregular if arthritis is very active. Some of the medications, such as methotrexate, can have the same effect.
If you're worried about how you look or about changes happening to your body, discussing this with your family, friends, your school nurse or rheumatology team can be helpful.
JIA probably won’t affect your growth, but sometimes having severe arthritis and/or being on steroid tablets can slow growth. If your growth is slower than normal for a time, it can often catch up later, especially when arthritis is well controlled.
If active arthritis is left untreated in a joint, the growth of that joint can be affected. It’s important to get control of the arthritis before that happens.
You may have trouble with your teeth if you have difficulty brushing, but also because of effects of medications. It's important to have regular dental check-ups. You may need orthodontic advice if arthritis has affected your jaw.
You might find that an electric toothbrush is helpful. They can do some of the work for you to help make sure you clean your teeth thoroughly.
If possible, ask for sugar-free drugs. If you take medications by mouth, brushing your teeth after is a good idea.